News

FDA issues warning about rise in reports of accidental poisoning in children

INDIANAPOLIS (WISH) — The Food and Drug Administration is warning parents about a rise in cases of accidental poisoning tied to cough medicine. 

The toxic, potentially fatal source of poison is called benzonatate. The drug is prescribed to relieve coughs for patients with a cold or the flu.

A study published in the latest issue of Pediatrics looked at data from multiple poison control centers across the country. A total of 4,500 incidences of pediatric poisoning involving the drug were reported between 2010 and 2018. Each year the numbers increased with the biggest increase occurring between 2015 and 2016. While most cases were mild, serious adverse effects of benzonatate poisoning include convulsions, cardiac arrest and death. 

“Cough medicines should be treated like any other medication that can have serious side effects, which means not giving it to children without medical direction,” Dr. Nusheen Ameenuddin, pediatrician at the Mayo Clinic, said in an interview.

Benzonatate comes in capsule and liquid form. The FDA recommends parents keep the medication out of reach of children in a child-proof container. in a child-proof container and storing.